Flood, Audubon
- When
- July 5, 12:00 PM CST to July 15, 6:00 AM CST
- Where
- Audubon forecast zone
- Property damage
- $10,000
- Crop damage
- $25,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
A strong mesoscale system moved across the northern one-third of the HSA during the early morning hours of the 4th producing numerous severe thunderstorms with high winds. 75" across the far northern river basins and rapidly diminishing amounts southward.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong mesoscale system moved across the northern one-third of the HSA during the early morning hours of the 4th producing numerous severe thunderstorms with high winds. The fast movement of the system precluded heavy rainfall, with generally 0.50 to 0.75" across the far northern river basins and rapidly diminishing amounts southward. Among the 24-hour rainfall reports at 12Z July 4 were 1.04" at Estherville (EST); 0.79" at Tripoli (TPLI4); 0.71" at Estherville DCP (ESVI4); 0.70" at Mason City (MCW); and 0.68" at Ringsted (RINI4). The storms did push a strong outflow boundary southward across the entire HSA , shifting winds to the north and reducing heat considerably for the 4th. Showers and scattered storms continued through the daylight hours across the north. New convection erupted across the northern sections of the HSA during the last evening hours of the 4th, with strong to severe storms tracking west to east across north central Iowa. The heaviest rains were concentrated in the upper Raccoon River basin, where 2 to 3 inches fell in several hours and in parts of the South Skunk basin. Flood Statements for minor flooding were issued for Sac as well as Boone and Story counties, with street flooding reported in Ames and Boone. 24-hour rainfall at gage sites included Rockwell City (RKWI4), 2.57"; Sac City (SACI4), 2.45"; Rockwell City (RWCI4), 2.20"; Ames-KCCI (SMEI4), 2.11"; and Sac City DCP (SCRI4), 2.08". This rainfall plus forecasts of an additional rains prompted issuance of Flood Statements for moderate flooding on the North Raccoon at Jefferson and Perry. Subsequent revisions resulted in only minor flooding along the river. The active weather pattern continued on the afternoon of the July 5 as several supercell storms with large hail and strong winds developed over far southern Iowa. Rainfall of 1 to 2 inches was observed beneath the strongest storms. More strong to severe storms later moved from western Iowa into the HSA producing scattered rainfall in excess of an inch or two, and prompting issuance of a Flood Statement for minor flooding in Crawford county. Some rainfall amounts ending at 12Z on July 6 were 1.96" at Dumont (DMTI4); Humboldt (HBTI4), 1.82"; Clarion (CLII4), 1.60"; Chariton, (CHTI4), 1.50" and Osceola, (OSEI4), 1.48". Most of the HSA received a respite from rainfall for the 24 hours ending 12Z July 7, with the exception of the far northeast and a portion of the lower Raccoon River basin where scattered severe thunderstorms produce some locally moderate rainfall. Totals included Latimer-KCCI (SLMI4), 0.94"; Northwood (NWDI4), 0.92"; Panora (PANI4), 0.82"; Redfield (REDI4), 0.74", and Hartwick (HRTI4), 0.53". Heavy rainfall and severe convective activity returned to the HSA early on July 8 as storms moved across north central Iowa, dropping heavy rain in parts of the upper Des Moines, Iowa and Cedar basins and also in the eastern Des Moines metro area and east into Jasper county. Prairie City (NSWI4) had 4.15"; Clarion (CLII4), 2.60"; Des Moines (STFI4), 2.41"; Bondurant (BONI4), 2.33" and Webster City (WEBI4), 2.02". Radar estimated amounts were up to 6 inches in southwest Kossuth county. More heavy rain fell during the following 24 hours as yet another mesoscale system moved across Iowa. Rainfall in this event was again centered in the upper Raccoon and Boyer river basins as 3 to 4 inches fell in an arc from Sac County southeast through Boone county. Unofficial amounts of 5.5 inches of rain were later reported from northwest Sac county near the town of Schaller. 24-hour amounts (vt. 12Z July 9) were impressive, reaching 4.61" at Jefferson (JFFI4); 4.46" at Grand Junction (GJTI4); 3.92 at Jefferson-KCCI (SJEI4); and 3.80" and 3.57" at the two Rockwell City gages (RWCI4 and RKWI4). For this part of Iowa, a 10-year return frequency for 24-hour rainfall is about 4.40" and the 5-year return about 3.75". Fairly heavy rains of 1 to possibly 3 inches were also observed along the southern tier of counties east of Interstate 35. There was considerable road damage in Sac County, with up to $95,000 later reported by county maintenance personnel.The extremely stormy pattern was finally brought to an end by a slow-moving cool front that pushed southeast across the state on July 9 bringing scattered thunderstorms, severe weather and some scatted moderate rains. Fortunately, very little fell in the saturated grounds of the North Raccoon River basin. The highest totals were over the far southeast and a small area of the middle Des Moines basin Report included Bloomfield (BMFI4), 1.50"; Gilman (GLMI4), 1.30"; Blockton (BLKI4), 1.19"; Webster City (WEBI4), 1.10" and Ames (AESI4) ,1.07". The extended period of rainfall brought rivers in the central part of Iowa to flood stage and above, especially in the Raccoon River basin. The North Raccoon River experienced the highest flows due to the concentration of the heaviest rainfall in the upper portions of the basin mainly across Sac and Calhoun counties. The stage at Lanesboro (LKCI4) on the North Raccoon was the 2nd highest in a 9-year period of record at 18.50 feet and Grand Junction (GJTI4) on Buttrick Creek, a tributary of the North Raccoon, reached 17.71 feet, the highest in 9 years of record. At Perry (PROI4) the river reached 18.78 feet on the 10th, the 5th highest crest and highest since 1993. This prompted issuance of a Flood Warning for the river in that area. The flood crest on the North Raccoon attenuated substantially as it joined the Middle Raccoon River since there was substantially less rainfall in the Middle and South Raccoon basins. Still, minor flooding was observed along the mainstem Raccoon through Des Moines, cresting at Fleur Drive (DEMI4) on the 13th at 13.49 feet (Flood Stage is 12 feet). This was merely 13 feet lower than 10 years ago almost to the day when the river crested at 26.7 feet on July 11, 1993.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 5, 11:02 AM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1202 PM CDT SAT JUL 5 2003 LITTLE CHANGE TO ZONES. TWEAKED TEMPS A BIT WARMER FOR THE AFTERNOON AND BACKED OFF ON PRECIP TIMING. THUNDERSTORMS PERCOLATING IN NEB ARE DYING AS THEY MOVE EAST TOWARDS IA. I BELIEVE WE WILL BE CAPPED THROUGH THE AFTERNOON HOURS AND THE OUTFLOW BOUNDARY THAT WAS TO BE THE FOCUS OF CONVECTION IS MOVING QUITE SLOWLY NWD. INITIALLY I THINK THE VORT MAX OVR ERN WY COMBINED WITH THE OUTFLOW BOUNDARY WILL GET THINGS GOING OVER NEB LATE AFTN OR EARLY EVE THEN ROLL INTO IA MID TO LATE EVENING AND OVERNIGHT. THE CONVECTION OVERNIGHT SHOULD BE HELPED BY A LLJ BUT AGAIN THIS WL BE LATER. AGREE WITH SPCS THINKING I JUST THINK IT WILL BE LATER (EVENING) RATHER THAN EARLIER (AFTN). .DSM...NONE FAB
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 600 AM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN AREA OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR DENISON TO PERRY WILL CONTINUE TO MOVE EASTWARD THROUGH CENTRAL IOWA THIS MORNING. SMALL HAIL IS POSSIBLE THROUGH 8 AM WITH THE STRONGER STORMS...ALONG WITH LOCALLY HEAVY RAINFALL. A FEW LOCATIONS COULD SEE AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL...BEFORE THE STORMS DIMINISH AFTER MID MORNING. LATER TONIGHT...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO MOVE SOUTH OUT OF SOUTHERN MINNESOTA...IMPACTING AREAS ALONG AND NORTH OF HIGHWAY 20 AFTER 9 OR 10 PM. DAMAGING WINDS WILL BE THE MAIN THREATS FROM THESE STORMS. NORTHERN IOWA COULD ALSO SEE ONE TO TWO INCHES OF RAINFALL...AND LOCALLY HIGHER...WHICH COULD PRODUCE ISOLATED FLASH FLOODING IN LIGHT OF THE RECENT HEAVY RAINS. ISOLATED SEVERE WEATHER IS ALSO POSSIBLE OVER LOCATIONS SOUTH OF HIGHWAY 20 TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONT STRETCHED ACROSS SOUTHERN IOWA WILL PROVIDE THE FOCUS FOR RENEWED SHOWER AND THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON. A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A CHANCE FOR ANOTHER THUNDERSTORM COMPLEX TO MOVE ACROSS CENTRAL IOWA MONDAY NIGHT...WITH THE THREAT OF MORE LOCALLY HEAVY RAIN AND DAMAGING WINDS. CENTRAL IOWA WILL REMAIN UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON...MAINLY ACROSS AREAS SOUTH OF HIGHWAY 30. THUNDERSTORMS ARE POSSIBLE OVER CENTRAL IOWA AGAIN ON WEDNESDAY. LITTLE OR NO PRECIPITATION IS EXPECTED THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND POSSIBLE SOUTH OF HIGHWAY 20. ACTIVATION IS POSSIBLE AGAIN MONDAY AFTERNOON AND NIGHT OVER ALL OF CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KINNEY
The national radar mosaic for the moment the first event began.
22 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367196, 5367197, 5367198, 5367199, 5367200, 5367201, 5367202, 5367203, 5367204, 5367205, 5367206, 5367207, 5367208, 5367209, 5367210, 5367211, 5367212, 5367213, 5367214, 5367215, 5367216, 5367283.